Florida, 2011Damaging Wind in Florida, August 13, 2011
August 13, 2011 · NWS MLB · 1 event in 1 county or zone
An isolated severe thunderstorm developed along a boundary collision in central Volusia County and produced wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm developed along a boundary collision in central Volusia County and produced wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 13, 1:42 PM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 13, 1:42 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
242 PM EDT SAT AUG 13 2011
.DISCUSSION...
TONIGHT...WEAK PRESSURE GRADIENT EXTENDS FROM HIGH PRESSURE OFF
NY...NJ...VA TO THE BAHAMA ISLANDS AND CUBA. A MOISTURE RIBBON
STRETCHES FROM THE SOUTHEAST GULF OF MEXICO ACROSS THE FLORIDA
STRAIT AND SOUTH FLORIDA AND WELL AHEAD OF SURFACE TROUGHING OVER
THE SOUTHEAST. WINDS SHOULD SHIFT BACK TO THE SOUTH AND SOUTHWEST
ONCE THE EAST COAST SEA BREEZE INFLUENCE DIMINISHES LATE IN THE
EVENING. SKIES WILL BE PARTLY TO MOSTLY CLOUDY FROM THE AFTERNOON AND
EARLY EVENING CONVECTION THEN PARTLY CLOUDY AFTER MIDNIGHT. CLOUD
COVER WILL INHIBIT ANY RADIATIONAL COOLING UNTIL AFTER MIDNIGHT
THUS ANOTHER WARM NIGHT WITH LOWS IN THE MID AND UPPER 70S.
SUN-MON NIGHT...GFS DEPICTS BROAD TROUGH ALOFT OVER THE EASTERN HALF
OF THE UNITED STATES DROPPING SOUTH AND SOUTHEAST AND PUSHING DOWN
THE FLORIDA PENINSULA OVERNIGHT MONDAY. USUALLY THAT IS NOT THE CASE
FOR THE SUMMER MONTHS BUT LOOKING BACK WEST OVER THE EASTERN PACIFIC
AND THE GULF OF ALASKA...IT MAY HAVE SOME BACKING AS THE FLOW AROUND
THE DEEP TROUGH ALOFT EXTENDING FROM THE GULF OF ALASKA INTO THE
EASTERN PACIFIC AND THE RIDGE OVER THE ROCKIES COULD DRIVE THE
TROUGH SOUTH ENOUGH INTO NORTHERN FLORIDA OR FURTHER.
THE PERSISTENT TROUGH OVER THE SOUTHEAST WILL KEEP THE RIDGE OF HIGH
PRESSURE SUPPRESSED TO THE SOUTH AND RESULT IN A CONTINUED SOUTHWEST
TO WEST FLOW ACROSS EAST CENTRAL FLORIDA. IF THERE IS ENOUGH SUN
EACH DAY AFTERNOON SEA BREEZES SHOULD FORM AND PUSH SLOWLY DURING
THE MID AND LATE AFTERNOON.
HIGHS IN THE MIDDLE 90S INTERIOR AND THE LOW 90S AT THE COAST.
OVERNIGHT LOWS IN THE MIDDLE 70S INTERIOR AND THE MIDDLE AND THE
UPPER 70S AT THE COAST.
PREVIOUS EXTENDED...
TUE-FRI...THE AREA IS FORECAST TO BE UNDER UPPER TROUGHING INTO
AT LEAST TUE BEFORE STRENGTHENING/EASTWARD EXPANDING RIDGE ACROSS
THE CENTRAL/WESTERN CONUS PUSHES THE WEAKENING TROUGH FURTHER INTO
THE WESTERN ATLANTIC. MODEL GUIDANCE HAS COME IN WITH AMPLE
PRECIPITABLE WATER VALUES FOR THIS PERIOD. THE FAIRLY WEAK SURFACE
PRESSURE GRADIENT WILL ALLOW FOR LIGHT OFFSHORE WINDS TO CONTINUE
THROUGH TUE BEFORE AN ONSHORE FLOW DEVELOPS FOR WED-FRI. THE EAST
COAST SEA BREEZE SHOULD HAVE BETTER INLAND PENETRATION WED-FRI.
STEERING FLOW FOR STORMS REMAINS WESTERLY OR SOUTHWESTERLY THROUGH
WED...BUT DOES WEAKEN THROUGH THIS TIME. FOR THU-FRI THE STEERING
FLOW BECOMES RELATIVELY WEAK/ERRATIC AND PERHAPS A BIT MORE
SOUTHERLY. HOWEVER...THE NECESSARY INGREDIENTS REMAIN IN PLACE TO
CONTINUE 40 PERCENT POPS THROUGH THIS PERIOD. SLIGHTLY ABOVE NORMAL
MAX TEMPS SHOULD PERSIST INTO MID-WEEK...MID 90S INTERIOR AND LOW
90S COAST. WITH THE ONSHORE FLOW DEVELOPING OVER THE LATTER PORTION
OF THIS PERIOD MAX TEMPERATURES MAY BE A COUPLE DEGREES LOWER. MIN
TEMPERATURES CONTINUE IN THE 70S.
&&
.AVIATION...
RADAR LOOPS SHOW SHOWERS AND STORMS MOVING SOUTHWEST TO NORTHEAST
ACROSS EAST CENTRAL FLORIDA. LATEST ROUND OF METARS SHOW THAT A SEA
BREEZE HAS FORMED AT THE COAST AND WILL MOVE SLOWLY INLAND AGAINST
THE PREVAILING SOUTHWEST TO WEST FLOW. BOUNDARY COLLISION MOST
LIKELY TO OCCUR LATE AFTERNOON LAKE GEORGE TO MCO...ISM AND SOUTH.
TEMPO MVFR CONDITIONS IN AND NEAR STORMS THROUGH 02Z. VFR AFTER 02Z.
&&
.MARINE...
SUN-MON...
BROAD TROUGHING OVER THE SOUTHEAST WILL RESULT IN A PREVAILING
SOUTHWEST TO WEST WIND PATTERN OVERNIGHT AND SUN MORNING. SEA BREEZE
SHOULD FORM EARLY AFTERNOON AT THE IMMEDIATE COAST AND SLOWLY PUSH
INLAND AGAINST THE PREVAILING SOUTHWEST TO WEST WIND FLOW.
SAME PATTERN FOR MON.
TUE-THU...TROUGH REMAINS OVER THE SOUTHEAST AND FLORIDA. SOUTHWEST
TO WEST WINDS EXCEPT FOR AFTERNOON SEA BREEZES AT THE COAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 76 94 76 93 / 20 40 20 40
MCO 76 95 76 94 / 20 40 20 40
MLB 76 91 75 92 / 20 40 20 40
VRB 76 92 75 92 / 20 40 20 40
LEE 78 95 78 95 / 20 40 20 40
SFB 78 96 78 96 / 20 40 20 40
ORL 78 96 78 95 / 20 40 20 40
FPR 74 91 75 92 / 20 40 20 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM/AVIATION...WIMMER
IMPACT WEATHER UPDATES...PENDERGRAST
Hazardous weather outlook, Aug 13, 10:55 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1155 AM EDT SAT AUG 13 2011
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-132100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1155 AM EDT SAT AUG 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
THE EAST COAST SEA BREEZE BOUNDARY WILL PUSH SLOWLY INLAND THIS
AFTERNOON. ISOLATED TO SCATTERED STORMS WILL FORM ALONG OR JUST
INLAND FROM THE COAST OF MARTIN...SAINT LUCIE AND INDIAN RIVER
COUNTIES. INCREASING MOISTURE AND INSTABILITY ALOFT SHOULD PRODUCE A
HIGHER COVERAGE OF STORMS OVER THE INTERIOR COUNTIES DURING THE
AFTERNOON INTO EARLY THIS EVENING...WHICH INCLUDES LAKE COUNTY AND
ADJACENT PORTIONS OF INTERIOR VOLUSIA...SEMINOLE...WESTERN ORANGE
AND NORTHWEST OSCEOLA COUNTIES. THE PRIMARY THREATS WILL BE FREQUENT
TO EXCESSIVE LIGHTNING STRIKES...STRONG DOWNBURST WINDS UP TO 50 MPH
AND VERY HEAVY RAIN. AN ISOLATED SEVERE STORM WITH DAMAGING WINDS
CANNOT BE RULED OUT. STORM MOTION WILL BE SLOW AND ERRATIC.
.FLOOD IMPACT...
SLOW STORM MOTION WILL CONTRIBUTE TO THE POTENTIAL FOR LOCALLY HEAVY
RAIN WHICH MAY ACCUMULATE GREATER THAN 2 INCHES IN A SHORT PERIOD
OF TIME CAUSING TEMPORARY FLOODING OF SOME LOW LYING AND POOR
DRAINAGE AREAS ESPECIALLY IN URBAN AREAS.
.EXCESSIVE HEAT IMPACT...
TEMPERATURES IN THE LOW TO MID 90S WILL COMBINE WITH HUMIDITY TO
PRODUCE HEAT INDICES AROUND 105 FOR AT LEAST A COUPLE OF HOURS. IF
YOU WILL BE SPENDING A PROLONGED PERIOD OUTDOORS...DRINK PLENTY
OF WATER AND TAKE FREQUENT BREAKS OUT OF THE SUN.
.RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL PRODUCE AN ELEVATED THREAT FOR
RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA. ALWAYS SWIM
WITHIN SIGHT OF A LIFEGUARD.
.MARINE THUNDERSTORM GUST IMPACT...
STORMS WILL MAINLY IMPACT INLAND LAKES AND WATERWAYS INTO EARLY
EVENING...ALTHOUGH ONE OR TWO STORMS MAY AFFECT THE INTRACOASTAL
WATERS SOUTH OF SEBASTIAN INLET. A FEW STRONG STORMS WILL BE CAPABLE
OF PRODUCING WIND GUSTS OF 35 TO 45 KNOTS AND FREQUENT LIGHTNING
STRIKES. STORM MOTION WILL BE SLOW AND ERRATIC.
.WATERSPOUT IMPACT...
MOISTURE AND LIGHT WINDS THROUGH A DEEP LAYER OF THE ATMOSPHERE WILL
SUPPORT THE FORMATION OF WATERSPOUTS. THE PRIMARY AREA OF CONCERN
WILL BE DURING DEVELOPMENT OF THE EAST COAST SEA BREEZE. ANOTHER
FAVORED AREA FOR WATERSPOUTS IS BETWEEN MOSQUITO LAGOON AND COCOA
BEACH.
THE FOCUS FOR SPOUT FORMATION WILL SHIFT TO THE INTERIOR DURING
THE AFTERNOON AND EARLY EVENING AS OUTFLOW AND SEA BREEZE
BOUNDARIES COLLIDE. BOATERS SHOULD AVOID WATERSPOUTS AS THEY CAN
TIP OR SWAMP SMALL CRAFT. IF A WATERSPOUT APPROACHES YOU ON
LAND...SEEK SHELTER IN AN ENCLOSED STURDY BUILDING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED LIGHTNING STORMS ARE EXPECTED EACH AFTERNOON WITH A GOOD
CHANCE FOR STORMS PUSHING OFFSHORE SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
KELLY/PENDERGRAST
In the hours before
Special weather statement, Aug 13, 3:44 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
444 PM EDT SAT AUG 13 2011
FLZ041-044>047-053-141-144-147-132245-
COASTAL VOLUSIA-INLAND VOLUSIA-NORTHERN BREVARD-NORTHERN LAKE-ORANGE-
OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-
444 PM EDT SAT AUG 13 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR...
THE OSCEOLA BREVARD COUNTY LINE NORTH TO LAKE AND INTERIOR VOLUSIA
COUNTIES...
STRONG THUNDERSTORMS HAVE BEGUN TO FORM ALONG MULTIPLE BOUNDARY
COLLISIONS ACROSS EAST CENTRAL FLORIDA. THESE STORMS ARE ONGOING AND
WILL CONTINUE TO INCREASE IN COVERAGE THROUGH THIS EVENING...FROM
OSCEOLA COUNTY NORTH TO LAKE AND INTERIOR VOLUSIA COUNTIES...AS
ADDITIONAL BOUNDARIES AND STORMS DEVELOP.
WIND GUSTS OF 45 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS FROM THIS ACTIVITY
AS STORMS WILL PROPAGATE AND DRIFT SLOWLY ALONG BOUNDARIES. SMALL
HAIL WILL ALSO BE POSSIBLE ALTHOUGH NOT AS LIKELY.
TAKE SHELTER INSIDE IF CAUGHT NEAR ONE OF THESE STORMS AND BE
CAUTIOUS IF OUT ON AREA ROADWAYS.
GUSEMAN
Thunderstorm Wind, Volusia
- When
- August 13, 4:55 PM EST
- Where
- Volusia County, 1.61 mi SSE of De Land Bob Lee Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 29.080, -81.307
A trained spotter reported that a large tree was blown over onto a mobile home and a car during a thunderstorm just north of Deland. Multiple power lines were also blown down in the vicinity.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Indiana, August 13, 20117 deaths · 43 injured · $998,000 · 1.75 in hail · 28 events
- Hail and Damaging Wind in Illinois, August 13, 2011$2.1 million · 2.5 in hail · 24 events
- Lightning Strike in Louisiana, August 13, 201115 injured · 1 event
- Damaging Winds in Mississippi, August 13, 20111 injured · $256,000 · 70 kt wind · 5 events
- Flash Flooding and Hail in Michigan, August 13, 2011$200,000 · 55 kt wind · 7 events
- Flash Flooding and Flooding in Pennsylvania, August 13 to 14, 2011$200,000 · 7 events
- Damaging Winds in Kentucky, August 13, 2011$35,000 · 60 kt wind · 25 events
- Hail and Damaging Winds in New York, August 13, 2011$60,000 · 52 kt wind · 4 events
- Damaging Winds in Louisiana, August 13, 2011$46,000 · 55 kt wind · 4 events
- Flash Flood and Flood in South Carolina, August 13, 2011$35,000 · 2 events
- Flood and Hail in Illinois, August 13, 2011$7,000 · 2 in hail · 25 events
- Damaging Winds in Florida, August 13, 20112 injured · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321930.